Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2020, 8:32 PM EDT for 5 counties in South Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 8:32 PM EDT (00:32 UTC)
- Expired
- May 5, 2020, 9:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:40 PM EDT | HAIL 1.75 | 5 Se Mont Clare, SC | GOLF BALL SIZE HAIL REPORTED IN MECHANICSVILLE IN DARLINGTON COUNTY |
| May 5, 9:09 PM EDT | HAIL 1.25 | Latta, SC | ESTIMATED 1.25 HAIL FELL IN LATTA, SC |
| May 5, 9:12 PM EDT | HAIL 1.5 | Sellers, SC | HAIL AROUND 1.25 - 1.50 INCHES REPORTED IN SELLERS, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
371
WUUS52 KILM 060032
SVRILM
SCC031-033-041-067-069-060130-
/O.NEW.KILM.SV.W.0034.200506T0032Z-200506T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
832 PM EDT Tue May 5 2020
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
North central Florence County in northeastern South Carolina...
Southern Dillon County in northeastern South Carolina...
East central Darlington County in northeastern South Carolina...
Northern Marion County in northeastern South Carolina...
Southeastern Marlboro County in northeastern South Carolina...
* Until 930 PM EDT.
* At 831 PM EDT, a severe thunderstorm was located over
Mechanicsville, or near Darlington, moving east at 40 mph.
Spotters have reported two inch hail with this activity.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and power lines.
* Locations impacted include...
Florence, Marion, Mullins, Latta, Quinby, Lake View, Sellers, Fork,
Blue Brick, Zion, Mars Bluff, Brownsville, Oak Grove, Gapway,
Florence Darlington Technical College Main Campus, Rains, Bingham,
Mechanicsville, Floydale and Smithboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3447 7972 3436 7914 3433 7911 3408 7928
3423 7989
TIME...MOT...LOC 0031Z 281DEG 28KT 3435 7981
HAIL...1.50IN
WIND...60MPH
$$
SHK2 follow-up statements
053
WWUS52 KILM 060101
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
901 PM EDT Tue May 5 2020
SCC031-069-060110-
/O.CAN.KILM.SV.W.0034.000000T0000Z-200506T0130Z/
Darlington SC-Marlboro SC-
901 PM EDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DARLINGTON AND
SOUTHEASTERN MARLBORO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina...and northeastern South Carolina. A
Severe Thunderstorm Watch also remains in effect until 100 AM EDT for
northeastern South Carolina.
LAT...LON 3436 7914 3433 7911 3408 7928 3420 7963
3439 7958 3444 7955
TIME...MOT...LOC 0100Z 281DEG 28KT 3431 7954
$$
SCC033-041-067-060130-
/O.CON.KILM.SV.W.0034.000000T0000Z-200506T0130Z/
Florence SC-Dillon SC-Marion SC-
901 PM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTH CENTRAL FLORENCE...SOUTHERN DILLON AND NORTHERN MARION
COUNTIES...
At 900 PM EDT, a severe thunderstorm was located near Oak Grove, or
11 miles northwest of Marion, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and power lines.
Locations impacted include...
Marion, Mullins, Latta, Lake View, Sellers, Fork, Blue Brick, Zion,
Oak Grove, Gapway, Rains, Bingham, Floydale, Smithboro, Kemper and
Carolinas Hospital System - Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3436 7914 3433 7911 3408 7928 3420 7963
3439 7958 3444 7955
TIME...MOT...LOC 0100Z 281DEG 28KT 3431 7954
HAIL...1.50IN
WIND...60MPH
$$
SHK791
WWUS52 KILM 060123
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
923 PM EDT Tue May 5 2020
SCC033-041-067-060132-
/O.EXP.KILM.SV.W.0034.000000T0000Z-200506T0130Z/
Florence SC-Dillon SC-Marion SC-
923 PM EDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLORENCE...
SOUTHERN DILLON AND NORTHERN MARION COUNTIES WILL EXPIRE AT 930 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina...and northeastern South Carolina. A
Severe Thunderstorm Watch also remains in effect until 100 AM EDT for
northeastern South Carolina.
LAT...LON 3436 7914 3433 7911 3408 7928 3420 7963
3439 7958 3444 7955
TIME...MOT...LOC 0122Z 281DEG 28KT 3428 7935
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:36 PM EDT, 56 minutes earlier.
Area forecast discussion, May 5, 7:36 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 736 PM EDT Tue May 5 2020 .SYNOPSIS... Strong to severe thunderstorms expected inland along a nearly stationary warm front this evening. Low pressure will develop tonight across the western Carolinas and track off the coast Wednesday. A cold front will cross the coast late Friday, with temperatures below normal into the weekend. && No significant edits to forecast, except to adjust pop values to account for more southerly track the hail producers are taking. Severe TSTM Watch #168 remains in effect. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... SVR Watch #168 is now in effect. Much of this potential will reside with a small vort that will push across the Carolinas late this aftn thru tonight. And also where the west to east warm front resides for the availability of low level shear. Currently, the warm front resides from Cape Fear NC westward. Models in somewhat general agreement, although a 10 mile discrepancy in the location of the warm front as it slowly lifts north of the FA this evening, could result in SVR or non SVR storms occurring across the northern FA. Have raised POPs to atleast the high chance category this evening and well into the overnight. Much of it should be moving across the coastal counties and off both Carolina Coasts by or just after daybreak Wed. Min temps tonight will hold in the 60s. For Wed thru Wed night, a sfc low moving along the warm front will push off the NC Coast by daybreak and continue further offshore. It's associated cold front will push the remaining pcpn off the coast and offshore after daybreak Wed. Wed itself will see partial clearing as drier air in the mid and upper levels pushes across. Enough low level moisture remains for a Cu field to develop with limited vertical development. Could see isolated showers with a 15-20 POP. Max temps Wed should see widespread 70s with a few 80 degree readings possible given the amount of insolation. An upper trof axis will swing across the FA late Wed evening and may be enough to trigger widely scattered showers as mid-level moisture will accompany it. A secondary sfc CFP will occur just ahead or in sync of the upper trof axis. Winds will veer to the NW and become breezy thruout Wed night as the sfc pg tightens along with excellent CAA. Lows should see widespread 40s across the FA, even reaching the coast given the offshore wind component. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Not a lot going on for the short term period as a northwest flow will be in place. At the surface high pressure will be to the west across the southern Mississippi Valley with low pressure across The Great Lakes Region. Mostly sunny skies and cool conditions will prevail Thursday with highs in the upper 60s or so. Clouds will perhaps increase late in the period as a shortwave and cold front that promises to bring even cooler weather moves closer. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Modest pops remain in place Friday associated with what is essentially an arctic cold front driven by a powerful shortwave aloft embedded in the northwest flow. Northwest being the operative word of course means a limited qpf event. Its always prudent to take a look at severe weather parameters this time of year and there appears to be little threat. The front arriving overnight has no instability with to work and deep convection as noted with a northwest flow event is not expected. Dry and unusually cold from that point on as 850mb temperatures near zero hover close to the area early Sunday. Perhaps the most interesting aspect of the extended will be possibility of frost Sunday morning. && .AVIATION /0Z WEDNESDAY THROUGH SUNDAY/... Aviation will be disrupted by convection from west to east from KBBP to KUDG to KFLO at start of TAF cycle, moving east to near KMYR at 2-3z. Large hail to be the main threat, as large as golf ball size through 3z, then clearing throughout after 4z, and VFR conditions through remainder of TAF cycle. West winds much of the day time portion of the TAF cycle, mainly 11 kt or less. Extended Outlook...VFR returns Thursday and holds into the upcoming weekend. && .MARINE... Tonight thru Wed Night: Sfc warm front extending west and east from Cape Fear NC, is progged to lift northward past Surf City late this afternoon and early evening. Showers and thunderstorms will develop along this front across the western Carolinas and push off the Coast between New River Inlet and Surf City during the late evening hours and may be strong enough for MWSs or possibly warrant SMWs. Much will depend on the position of the warm front. Winds north of the front will be onshore with and easterly or SE component with winds south of the front S to SW around 15 kt. Seas will build this aftn and evening to 2 to 3 ft and 2 to 4 ft overnight. Majority of it will be wind driven waves at 4 to 5 second periods. Weak low pressure over the Western Carolinas tonight, will push off the Carolina coasts and offshore on Wed. It's associated cold front will push off both NC and SC coasts and offshore during Wed. SW winds will become Westerly and then NW late Wed thru Wed night. The sfc pg will tighten after the CFP Wed with wind speeds in the 10 to 20 kt range with a few gusts to 25 kt Wed night, not enough to warrant a SCA at this time. Thu thru Sun: Changeable conditions for the marine community for the short and long term periods. A decent offshore flow will be in place early on with speeds of 10-15 knots. After a brief lull an even stronger southwest flow will precede a strong cold front scheduled to move across early Saturday. Expect winds here to be 15-20 knots. The offshore flow associated with the cold front will be 15-20 knots briefly trending steadily down in time through early next week and acquiring a northeast component. Significant seas may near or even eclipse small craft criteria Friday and early Saturday associated with the strongest winds but otherwise 1-3 or 2-4 feet. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107. MARINE...None. && UPDATE...MJC NEAR TERM...DCH SHORT TERM...SHK LONG TERM...SHK AVIATION...8 MARINE...DCH/SHK
Hazardous weather outlook, May 5, 3:59 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 359 PM EDT Tue May 5 2020 AMZ250-252-254-256-062000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 359 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-062000- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 359 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop at the beaches during the high tides both Wednesday Night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-062000- Inland New Hanover- 359 PM EDT Tue May 5 2020 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding could develop along the tidal portion of the Cape Fear River during the evening high tides Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ099-105-109-SCZ032-033-039-055-058-059-062000- Columbus-Inland Pender-Inland Brunswick-Florence-Marion-Williamsburg- Inland Georgetown-Central Horry-Northern Horry- 359 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-SCZ017-023-024-062000- Robeson-Bladen-Marlboro-Darlington-Dillon- 359 PM EDT Tue May 5 2020 ...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dch
In the hours before
Special weather statement, May 5, 7:52 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
752 PM EDT Tue May 5 2020
SCZ017-060100-
Marlboro SC-
752 PM EDT Tue May 5 2020
...SPECIAL WEATHER STATEMENT FOR MARLBORO COUNTY UNTIL 900 PM EDT...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bennettsville, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Mccoll, Clio, Wallace, Chavistown, Dunbar, Blenheim
and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern South Carolina.
LAT...LON 3481 7968 3462 7945 3449 7952 3450 7958
3451 7975 3452 7976 3451 7977 3452 7983
3460 7981 3461 7978 3464 7980 3465 7980
3466 7982 3466 7983 3469 7987 3474 7989
3477 7993 3480 7993
TIME...MOT...LOC 2352Z 286DEG 36KT 3463 7969
SHKLocal storm report, May 5, 8:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
818 PM EDT TUE MAY 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 NW HARTSVILLE 34.39N 80.11W
05/05/2020 E1.75 INCH DARLINGTON SC BROADCAST MEDIA
GOLF BALL SIZE HAIL REPORTED IN NORTH HARTSVILLE
&&
EVENT NUMBER ILM2000101
OLIVAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:18 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 57 min |
| May 5, 9:06 PM EDT | Areal Flood Advisory | ILM | Darlington, Marlboro | 3 hr |
| May 6, 6:05 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 55 min |
| May 6, 6:58 PM EDT | Special Weather Statement | ILM | Dillon | 47 min |
| May 6, 7:51 PM EDT | Special Weather Statement | ILM | Dillon | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.